Alert archive / Missouri / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 209, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jul 8, 2008, 1:20 PM CDT for Cass County, Missouri; Miami County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2008, 1:20 PM CDT (18:20 UTC)
- Expired
- Jul 8, 2008, 1:40 PM CDT
- In force
- 20 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
Counties Miami County, KS, Cass County, MO
The radar
The Pleasant Hill radar (KEAX), 37 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 157 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 12:42 PM CDT, 38 minutes earlier.
Area forecast discussion, Jul 8, 12:42 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1242 PM CDT TUE JUL 8 2008 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... CONVECTION CONTINUES TO FIRE ALONG ILL-DEFINED SFC BOUNDARY AND STALLED H850 THETA-E AXIS STRETCHING ACROSS NORTH CENTRAL KANSAS NE ACROSS NORTHERN MO. THIS CONVECTION HAS PLUNGED SEVERAL OUTFLOW BOUNDARIES SOUTHWARD AND INTO THE CENTRAL PORTIONS OF THE CWA. AS OF 315 AM CDT...LOOPS OF COMPOSITE RADAR REFLECTIVITY SHOW ONE SUCH BOUNDARY CURRENTLY STALLED FROM NEAR EMPORIA THROUGH NORTH KC AND ON EAST TOWARDS MACON. WHILE THIS BOUNDARY IS LIKELY BECOMING VERY DIFFUSE IN ITS MATURE STAGE...WILL NEED TO CONTINUE TO KEEP TABS ON ITS LOCATION THROUGHOUT THE DAY AS IT COULD SERVE AS A FOCAL POINT FOR STALLING CONVECTION LATER THIS AFTERNOON. THIS BEING SAID...EXPECTING CONVECTION TO CONTINUE TO PERCOLATE ACROSS NORTHERN AND NORTHEASTERN MO...AS CONVERGENCE OF 25-30 KNOT LLJ CONTINUES TO FOCUS IN THOSE AREAS. CONVECTION WILL LIKELY BEGIN TO WANE TOWARDS DAYBREAK AS LLJ VEERS AND WEAKENS. BIGGEST CONCERNS TODAY REMAIN WITH POTENTIAL FOR ISOLATED SVR WEATHER THIS AFTN AND POTENTIAL FOR HEAVY RAIN LATER TODAY AND INTO THE OVERNIGHT HOURS. WV IMAGERY SHOWS LARGE PLUME OF MOISTURE STREAMING INTO THE MIDWEST FROM THE SW CONUS. EMBEDDED IN THIS MOISTURE ARE SEVERAL WEAK MID-LVL DISTURBANCES TRANSLATING INTO A WEAK SHEAR AXIS STRETCHING FROM NW MO INTO THE OKLAHOMA PANHANDLE. BY LATE MORNING...ILL-DEFINED SFC BOUNDARY WILL ONLY SLOWLY SETTLE SOUTHWARD INTO NORTHERN MO. WITH CONVECTION WANING...CLOUD COVER SHOULD OPEN UP ENOUGH TO ALLOW FOR POCKETS OF INSTABILITY TO DEVELOP. SOUNDINGS POINT TO A FAIRLY UNCAPPED AND MOIST ENVIRONMENT WHICH WILL PROMOTE RAPID AND ROBUST CONVECTIVE DEVELOPMENT BY EARLY AFTERNOON ALONG THE STALLED H850 AXIS AS CONVECTIVE TEMPS IN THE MID 80S ARE REACHED ACROSS MUCH OF THE CWA. THIS IDEA IS BACKED UP BY SEVERAL MODEL SOLUTIONS THIS MORNING...WITH THE 4KM NSSL WRF HANDING THE EXPECTED SITUATION VERY WELL. 0-6 KM BULK SHEAR VALUES REMAIN IN THE 25-35 KNOTS RANGE...WITH MUCAPE POCKETS NEAR 2000 J/KG LIKELY. THIS BEING SAID...GIVEN HIGH PRECIPITABLE WATER VALUES...WEAK SHEAR...AND RATHER THIN CAPE VALUES POSSIBILITIES OF SMALL HAIL AS OPPOSED TO SVR HAIL WILL BE INCREASED. ATTM HIGHEST THREATS WOULD BE FROM DAMAGING WINDS GIVEN POTENTIAL FOR MULTICELL CLUSTERS AND PULSE STORMS DROPPING WATER LOADED DOWNDRAFTS. EXPECTING CONVECTION TO BEGIN TO WEAKEN TOWARDS SUNSET AS ELEVATED INSTABILITY BEGINS TO LESSEN. HOWEVER...WILL THEN NEED TO KEEP AN EYE ON THE MOVEMENT OF SHEAR AXIS AS SEVERAL MODELS CONTINUE TO DEVELOP AN MCS ALONG AND TO THE SOUTH OF THIS AXIS ACROSS SOUTH CENTRAL KANSAS EARLY IN THE EVE AND PUSH THE COMPLEX EASTWARD TOWARDS THE SOUTHERN HALF OF THE CWA BY MIDNIGHT. GIVEN THE COMPLEXITIES OF THE FORECAST EARLIER IN THE DAY AND WITHOUT KNOWING WHERE OUTFLOW BOUNDARIES WILL REMAIN...VERY UNCERTAIN AS TO WHETHER THIS WILL HAPPEN OR NOT. NEVERTHELESS...SCATTERED PRECIP IS EXPECTED TO DEVELOP ALONG THE THETA-E AXIS LATER IN THE NIGHTTIME HOURS ONCE LLJ INCREASES. ATTM...WILL HOLD OFF ON ISSUING A FLASH FLOOD OR FLOOD WATCH THIS MORNING. AS MENTIONED BY EARLIER SHIFT...FFG AND HEADWATER GUIDANCE VALUES HAVE INCREASED GREATLY IN THE PAST 2-3 DAYS AND ARE NOW APPROACHING AND BEYOND THE 2 RANGE IN BOTH 1 AND 3 HR GUIDANCE WINDOWS. THIS BEING SAID...WILL NOT RULE OUT A FEW LOCALIZED HIGH RAINFALL TOTALS GIVEN THE SLOW MOVEMENT OF STORMS THIS AFTN...HOWEVER WITHOUT SOME MECHANISM TO FOCUS ON AND WITH UNCERTAINTIES OF COLD POOL DEVELOPMENT...IT IS PROVING EXTREMELY DIFFICULT TO PINPOINT WHERE THIS AREA COULD BE. AM MORE CONCERNED ABOUT LATE THIS EVENING AND OVERNIGHT IF MCS CAN DEVELOP AND PUSH EASTWARD. AREAS IM CURRENTLY MOST CONCERNED ABOUT WOULD BE ALONG AND SOUTH OF HIGHWAY 50...AND IF RAIN CAN ESTABLISH ITSELF INTO THE AREA...FLOODING OF THE SOUTH GRAND...BLACKWATER AND BIG CREEK BASINS MAY BE POSSIBLE. HOWEVER ELEVATED INSTABILITY WILL BE GREATLY DIMINISHED BY THAT TIME AND EFFECTIVE PRECIP RATES MAY BE CONSIDERABLY LOWER AND SIMILAR TO THOSE CURRENTLY OVER CENTRAL KS. WILL CONTINUE TO HIGHLIGHT LOCALIZED HEAVY RAIN POTENTIAL IN BOTH GRIDS AND HWO AND ALLOW NEXT SHIFT TO PIN POINT POTENTIAL LATER THIS EVENING. FRONT SHOULD PUSH FAR ENOUGH SOUTH BY WEDNESDAY TO END THREAT OF PRECIPITATION OVER THE AREA. THE SOUTHERN ZONES MAY BE AFFECTED BY SOME LINGERING PRECIP IN THE MORNING HOURS...WITH CLEARING POSSIBLE LATER IN THE DAY. TEMPERATURES WILL FALL BACK TO AVERAGES THROUGH THE END OF THE WEEK AS SFC HIGH PRESSURE PREVAILS. NEXT SYSTEM LOOKS TO REACH THE AREA BY THE END OF THE WEEK...WITH ANOTHER COLD FRONT BRINGING PRECIP CHANCES BACK TO THE REGION BY SATURDAY. DUX && .AVIATION... FOR THE 18Z TAFS...ANOTHER AREA OF SHOWERS WILL MOVE INTO THE TERMINALS THIS AFTERNOON. THUNDERSTORMS ARE A BETTER BET FOR THE KANSAS CITY TERMINALS WITH MVFR CEILINGS AND VISIBILITIES POSSIBLE BETWEEN 21Z-01Z. STJ APPEARS TO HAVE A SMALLER WINDOW FOR THUNDERSTORMS AND THEY SHOULD BE LESS INTENSE. THE RAIN WILL EXIT THE STJ SITE EARLY THIS EVENING WITH VFR CEILINGS MOVING IN...AND IN THE KC AREA BY MID TO LATE EVENING. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE.
Hazardous weather outlook, Jul 8, 1:10 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 110 PM CDT TUE JUL 8 2008 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-091815- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 110 PM CDT TUE JUL 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE COMBINATION OF A SLOW MOVING UPPER LEVEL DISTURBANCE LYING ACROSS KANSAS AND MISSOURI INTERACTING WITH A NEARLY STATIONARY FRONT AND A PLUME OF VERY MOIST AND UNSTABLE AIR WILL RESULT IN PERIODS OF HEAVY RAIN PRODUCING THUNDERSTORMS FROM EASTERN KANSAS THROUGH CENTRAL MISSOURI. THE MOST LIKELY AREAS TO RECEIVE HEAVY RAINFALL BETWEEN 1 AND 2 INCHES AND LOCALIZED FLOODING WILL BE SOUTH OF A HILLSDALE LAKE IN EAST CENTRAL KANSAS TO BOONVILLE LINE. FURTHER NORTH FROM KANSAS CITY TO MOBERLY RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE. ALTHOUGH HEAVY RAINFALL WILL BE THE PRIMARY SEVERE WEATHER ASSOCIATED WITH THIS SYSTEM THERE REMAINS A POTENTIAL FOR AN ISOLATED STORM OR TWO WHICH COULD BRIEFLY PRODUCE LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE THREAT OF THUNDERSTORMS WILL CONTINUE THROUGH EARLY WEDNESDAY MORNING...MAINLY SOUTH OF A LINE FROM PAOLA KANSAS TO BUTLER AND SEDALIA. THE STORMS ARE NOT EXPECTED TO BE SEVERE BUT COULD PRODUCE ADDITIONAL HEAVY RAINFALL. SATURDAY AND SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS OVER THE REGION AS A COLD FRONT DROPS SOUTH. AT THIS TIME CONFIDENCE IS TOO LOW ON THE TIMING OF THE ARRIVAL OF THE FRONT TO ASSIGN A SEVERE THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THROUGH THE EVENING HOURS. SPOTTER REPORTS OF HEAVY RAINFALL WOULD BE APPRECIATED. MJ
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 5:46 AM CDT | Flash Flood Warning | EAX | Schuyler | 5 hr |
| Jul 8, 6:10 AM CDT | Flash Flood Warning | EAX | Putnam | 6 hr |
| Jul 8, 12:15 PM CDT | Flash Flood Watch | EAX | Bates, Cass, Cooper, Henry, Johnson, Pettis | 10 hr |
| Jul 8, 1:59 PM CDT | Areal Flood Advisory | EAX | Jackson | 48 min |
| Jul 8, 2:18 PM CDT | Flash Flood Warning | EAX | Jackson | 3 hr |
| Jul 8, 2:21 PM CDT | Flash Flood Warning | EAX | Macon | 4 hr |
| Jul 8, 2:30 PM CDT | Areal Flood Advisory | EAX | Carroll, Lafayette, Ray | 6 hr |
| Jul 8, 3:09 PM CDT | Areal Flood Advisory | EAX | Carroll, Chariton, Saline | 6 hr |
| Jul 8, 3:32 PM CDT | Areal Flood Advisory | EAX | Chariton, Howard, Randolph | 6 hr |
| Jul 8, 3:57 PM CDT | Flash Flood Warning | EAX | Carroll, Chariton, Howard, Saline | 5 hr |
| Jul 8, 5:23 PM CDT | Areal Flood Advisory | EAX | Jackson | 3 hr |
| Jul 8, 4:51 PM CDT | Areal Flood Advisory | EAX | Leavenworth | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2008Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.